Strong Wind, Southwest Interior
- When
- January 5, 8:00 PM PST to January 6, 2:00 AM PST
- Where
- Southwest Interior forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
About 10,000 people lost power.
A powerful Pacific frontal system with strong winds swept through western Washington beginning the night of January 5th, and continuing the morning of the 6th. |In western Washington, areas between Olympia and Seattle were impacted the evening of Jan 5, by southerly winds of 25 to 35 mph, with gusts up to 50 mph just ahead of the main frontal system.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
A powerful Pacific frontal system with strong winds swept through western Washington beginning the night of January 5th, and continuing the morning of the 6th. |In western Washington, areas between Olympia and Seattle were impacted the evening of Jan 5, by southerly winds of 25 to 35 mph, with gusts up to 50 mph just ahead of the main frontal system. Around midnight, the system moved inland shifting to winds from a westerly direction with speeds of 25 to 35 mph, and gusts to 50 mph, around the Strait of Juan de Fuca, and into Island and Snohomish counties early on Jan 6. Over 100,000 customers lost power in Snohomish County alone, before the winds eased later on the morning of the sixth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 5, 3:45 PM PST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 345 PM PST FRI JAN 5 2007 .SYNOPSIS...A STRONG FRONTAL SYSTEM WILL BRING WIND AND RAIN WITH MOUNTAIN SNOW TONIGHT. ANOTHER WET AND WINDY FRONT WILL ARRIVE SUNDAY. A COLD FRONT WILL BRING MORE RAIN TUESDAY. COLD AIR BEHIND THE FRONT ON WEDNESDAY COULD SUPPORT SOME LOWLAND SNOW SHOWERS. && .SHORT TERM...A POTENT SHORTWAVE WILL BE MOVING BY TO OUR NORTH THIS EVENING IN FAST ZONAL FLOW ALOFT. AT 500 MB...A HEARTY HEIGHT FALL CENTER WILL TRACK FROM CENTRAL VANCOUVER ISLAND TO NORTH-CENTRAL WASHINGTON WITH AN ATTENDANT LOW-LEVEL TRIPLE POINT. BRISK SOUTH WINDS ARE ALREADY IN PROGRESS ALL UP AND DOWN THE I-5 CORRIDOR. ONCE THE TRIPLE POINT PASSES TO OUR NORTH...A COLD FRONT WILL SWEEP ACROSS WRN WA. THIS WILL BE ANOTHER CAUSE FOR CONCERN REGARDING WIND AS COLD ADVECTION BEHIND THE FRONT WILL ENABLE 925 MB WINDS EXCEEDING 50 KTS OVER THE CENTRAL AND SOUTH SOUND AND NEAR 60 KTS THROUGH THE STRAIT COULD REACH THE SURFACE IN THE FORM OF GUSTS. WIND ADVISORIES ARE ALREADY POSTED FOR ALL THE LOWLAND ZONES...AND AM JUST HOPING THIS DOES NOT BECOME A FULL-BLOWN HIGH WIND EVENT. THE WESTERLY ZONAL FLOW AND WILL BE EXTREMELY CONDUCIVE FOR HEAVY MOUNTAIN SNOW. WESTERLY FLOW PROVIDES THE SHORTEST TRIP UP THE WINDWARD SIDE OF THE CASCADES...PROVIDING A PARTICULARLY INTENSE SNOWFALL FOR THE PASSES. WOULD RECOMMEND POSTPONING CROSS-CASCADE TRAVEL UNTIL TOMORROW IF POSSIBLE. THIS WILL BE A REAL WHOOPING FOR THE MAJOR HIGHWAYS WITH SNOWFALL MEASURED IN FEET. EXCEPT FOR UPSLOPE SHOWERS IN THE MOUNTAINS...SATURDAY MAY NOT BE SUCH A BAD DAY AS IT WILL BE THE TIME BETWEEN THE CURRENT SYSTEM AND THE NEXT SIMILAR SYSTEM ON SUNDAY. THE STRONGEST PART OF THE SUNDAY SYSTEM MAY PASS A BIT FURTHER NORTH OVER B.C....BUT IT WILL ONCE AGAIN SERVE TO INCREASE THE WIND...PERHAPS INTO ADVISORY CRITERIA FOR A FEW ZONES...AND THE WESTERLY ZONAL FLOW WILL PROVIDE ANOTHER SOLID ROUND OF HEAVY MOUNTAIN SNOW. ALSO ON SUNDAY...AN UPPER TROUGH WILL START TO SLIDE SOUTHEAST OUT OF WESTERN ALASKA...BRINGING ANOMALOUSLY COLD AIR CURRENTLY IN PLACE UP THERE (YESTERDAYS DAILY COLD ANOMALY AT BETHEL WAS OVER 30 DEGREES) OUT OVER THE GULF OF ALASKA. IN RESPONSE...AN UPPER RIDGE WILL BUILD OVER WRN WA ON MONDAY...LEADING TO ANOTHER WEATHER BREAK. HANER .LONG TERM...BY TUESDAY...THE UPPER TROUGH OVER THE GULF OF ALASKA WILL SLIDE SOUTHEAST AND PUSH A STRONG COLD FRONT INTO WRN WA FROM THE NORTHWEST. THE ORIGIN OF THE POST-FRONTAL AIR IS VERY COLD...BUT THE AIR MASS WILL HAVE HAD A TRAJECTORY OVER OPEN OCEAN WATERS. STILL...SNOW LEVELS BEHIND THE FRONT ON TUE NIGHT AND WED SHOULD DROP TO NEAR 500 FEET. THE AIR MASS ON WED WILL BE QUITE UNSTABLE WITH 850-500 MB LAPSE RATES CURRENTLY PROGGED TO EXCEED 7 C/KM. WITH THE SETUP...COULD BE SOME LOCALIZED LOWLAND SNOWFALL ACCUMULATIONS. WITH THE UNSTABLE SHOWERY SETUP...THE PATTERN WOULD SUPPORT SOME LOWLAND LOCATIONS GETTING NOTHING AND OTHER LOCATIONS GETTING A FEW INCHES. WILL NEED TO MONITOR. BY THURSDAY...THE GFS SHOWS A CONTINENTAL POLAR AIR MASS SPREADING SOUTH THROUGH THE INTERIOR OF B.C.. SUSPECT THERE WILL BE FRASER VALLEY OUTFLOW AROUND KBLI...AND NIGHTTIME LOWS ACROSS THE LOWLANDS SHOULD FALL INTO THE 20S ON THU AND FRI MORNINGS...PERHAPS A FEW POCKETS OF TEENS. WITH A DRY AIR MASS AND AT LEAST PARTLY SUNNY SKIES...WOULD EXPECT DAYTIME HIGHS TO CLIMB WELL ABOVE FREEZING FOR MOST LOWLAND SITES...EXCEPT MAYBE BELLINGHAM. HANER && .AVIATION...WIDESPREAD MVFR AND LOCAL IFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING AHEAD OF A VIGOROUS FRONT. THE FRONT WILL MOVE THROUGH WRN WA BETWEEN 06Z AND 12Z. THERE WILL BE SOME IMPROVEMENT BEHIND THE FRONT BUT STILL LOTS OF SHOWERS AND MVFR CEILINGS THROUGH SAT MORNING...AFTER WHICH IT WILL BE GENERALLY VFR. FOR KSEA...CEILINGS 1400 TO 2500 FT LOWERING TO AROUND 1200 EARLY THIS EVENING. OCCASIONAL IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE BETWEEN 02Z AND 08Z. SOUTH WIND 16-24 KT THIS EVENING WITH GUSTS TO 36 KT...EASING AFTER 09Z. MCDONNAL && .SEW WATCHES/WARNINGS/ADVISORIES... .WIND ADVISORY ALL LOWLAND ZONES EXCEPT THE COAST. .WINTER STORM WARNING CASCADES AND OLYMPICS. .GALE WARNING ALL WATERS. .SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR. WEATHER.GOV/SEATTLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
231 PM PST FRI JAN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM NON-TSTM WND GST 5 S WESTPORT 46.82N 124.10W
01/05/2007 M50 MPH GRAYS HARBOR WA TRAINED SPOTTER
MEASURED BEGINNING 8AM THIS MORNING.
&&
DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
231 PM PST FRI JAN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM NON-TSTM WND GST 5 S WESTPORT 46.82N 124.10W
01/05/2007 M50-62 MPH GRAYS HARBOR WA TRAINED
SPOTTER
MEASURED BEGINNING 8AM THIS MORNING.
&&
DDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 432 PM PST FRI JAN 5 2007 WAZ001-503>519-070000- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA- HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 432 PM PST FRI JAN 5 2007 ...WINTER WEATHER TO IMPACT PARTS OF WESTERN WASHINGTON IN THE WEEK TO COME... ANOTHER POTENT WEATHER SYSTEM WILL PASS ACROSS WESTERN WASHINGTON ON SUNDAY...BRINGING ANOTHER ROUND OF HEAVY SNOW TO THE HEAVILY TRAVELED CASCADE PASSES. MOUNTAIN SNOWFALL WITH SUNDAYS STORM MAY AGAIN BE MEASURED IN THE FEET. WINDY CONDITIONS CAN ALSO BE EXPECTED FOR THE LOWLANDS OF WESTERN WASHINGTON WITH THE WINDIEST CONDITIONS TAKING PLACE DURING THE DAY ON SUNDAY. A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON TUESDAY. THIS FRONT WILL BE FOLLOWED BY AN AIR MASS ON TUESDAY NIGHT AND WEDNESDAY THAT COULD BE COLD ENOUGH TO SUPPORT LOWLAND SNOW. THERE ARE STILL SEVERAL DAYS TO FIGURE OUT SPECIFICS RELATED TO THIS EVOLVING PATTERN...BUT PRELIMINARY INDICATIONS ARE THAT SNOWFALL ACCUMULATIONS ARE POSSIBLE FOR SOME LOWLAND LOCATIONS. IT DOES NOT...REPEAT NOT...APPEAR THAT A STRONG WEATHER SYSTEM WILL BRING WIDESPREAD LOWLAND SNOWFALL...BUT THERE COULD BE ENOUGH LINGERING MOISTURE IN THE COLD AIR TO PRODUCE SPOTTY SNOWFALL ACCUMULATIONS AND LOCALIZED PROBLEMS WITH TRAVEL. CHECK BACK IN THE DAYS TO COME ON THE EVOLVING WINTER WEATHER PATTERN IN WESTERN WASHINGTON. HANER WEATHER.GOV/SEATTLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
551 PM PST FRI JAN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 WNW CLALLAM BAY 48.28N 124.37W
01/05/2007 M3.18 INCH CLALLAM WA TRAINED SPOTTER
24 HR TOTAL.
&&
DD4 strong wind, 2 high wind. Local standard time, as filed.
About 10,000 people lost power.
About 5,000 people lost power.
Several trees fell and blocked roads, two trees landed on houses.
About 100,000 people lost power. Downed trees fell on parked cars, houses and a roadside fruit stand.
Several trees fell on houses and cars. About 25,000 customers lost power.
Trees fell over roadways and one hit a home near Port Angeles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10747, 10748, 10744, 10746, 10807, 10808.